Attention Deficit Hyperactivity Disorder Online Information
 About Us
 ADD/ADHD News
 ADD/ADHD Books
 ADDerwards
 Creative ADDers
 Donate
 Events
 GO Games
 Information
 Links
 Natural Remedies
 Research
 Resources
 Support Groups
 Whats New


ADHD SOFTWARE
FREE DVD or CD


FREE DVD or CD

ADD/ADHD Online Information


ADD/ADHD News

April 9th 2000 - 3:20 p.m. BST

Media In Overload Over Ritalin?

There have been a number of reports in the media recently about the alleged dangers of Ritalin. At the forefront is a story involving a group called Overload Network in Edinburgh.

Surely you might think as an ADHD Support Group we should be condemning such stories and "trading punches" with Overload, but quite the opposite is true in fact. We are equally concerned that some in the medical profession may be diagnosing ADHD and prescribing drugs inappropriately. Donna Millar is quoted in the Observer Newspaper as saying about her child, Lee, after taking Ritalin "He was like something out of The Exorcist, or Damian in The Omen. He stabbed his brother in the foot with scissors. I was frightened to go to sleep sometimes,".

Truly ADHD children are like this before taking medication not after. If Mrs Millar is the mother of just a lively child then he should never have been diagnosed ADHD and put on medication. You don't hand out Ventolin Inhalers to children who have just got a bad cough or some other temporary respiratory condition. Equally, if the child has other serious psychiatric conditions then medication such as Ritalin may well have this effect.

Andrea Bilbow of National Charity ADD Information Services said today "If your child has a bad reaction to Ritalin you will see it the first day or two. If the side effects are serious you stop just like you would with any other medication. Some children who display symptoms similar to those described in the article may have other problems related to ADHD which do not respond well to Ritalin. For example a child suffering from a psychotic disorder such as early childhood Schizophrenia may become more aggressive when given Ritalin. In such circumstances a consultant would quite likely prescribe a different medication along with or instead of Ritalin. We cannot blame a drug, which may have been incorrectly prescribed and badly monitored. Prescribed correctly, Ritalin is perfectly safe to give to children with ADHD. It only lasts 4 hours in the system and is not addictive. Newspaper articles only give a snapshot picture; we don't know the whole story. The mother in the article describes her son as craving for the tablet and yet we are not told the circumstances. Did these outbursts of violence occur after the effects of the tablet had worn off? Was he asking for it because he knew it made him feel better and more in control? We cannot make any assumptions about diagnosis and treatment because we don't know all the facts."

The case of Dr Foreman has been highlighted yet again. According to The Sentinel many of the diagnosis have been overturned but what it doesn't say is by whom and rather curiously the article has now been removed from their web archives. Our article "February 8th 2000 - Has A Doctor Been Suspended For Being Too Thorough?", describes that Dr Foreman used one of the most thorough diagnostic procedures we had come across. The feedback we have received is these children are having 5-minute reassessments by Doctors with little experience of the condition.

Speaking from our own experience, we have 3 children one of whom has ADHD. Richard is on medication, Ritalin, though only one tablet a day now (from 4) as he learns to cope with and use his ADHD for positive rather than negative actions. He is by no means addicted to the drug, quite often going without any medication at weekends. We are happy for our son to take Ritalin, which allows him to focus at school and helps him to control his violent behaviour. Without it he is a danger to himself and others. Our youngest son Alan is receiving poor reports from school, his last one stated in several places he lacked attention and focus, chattered in class and fooled around too much. We won't be dragging Alan along to a doctor to get him diagnosed ADHD and medicated because he is just a lively teenager. He is quite often out playing football and being with his friends. He doesn't react violently when people make fun of him or upset him. Unlike Richard we are absolutely confident in Alan being out alone.

Also misleading in the press is the statement that side effects of Ritalin are common amongst children who take it. The truth is only a tiny percentage of those taking Ritalin suffer any side effects and if correctly monitored will be taken off the medication and other courses of action be explored. Leading UK ADHD specialist, Dr.Kewley of The Learning Assessment Centre stated that "In all the patients we see at our clinic, 95% of the children prescribed Ritalin have found it to be of tremendous benefit, whilst only 5% have had some short term side effects, such as, loss of appetite and sleep problems." He added that he had "never come across a child who had had a craving for his Ritalin".

Andrea Bilbow commented finally by saying "Why do the press always focus on the one or two bad cases like this. Very rarely do we see articles focusing on the thousands of children whose lives have been transformed by Ritalin. Over the last five years we have received thousands of calls to ADDISS asking for help and information and I have yet to come across a case such as the one detailed in the Observer."

Simon Hensby for adders.org




Custom Search

Home  About Us  ADD/ADHD News  ADDerwards  Advertising  Books  Contact Us  Creative ADDers  Donate

 Events  Forums  Information  Links  Natural Remedies  ADDers.org News  Research  Resources  Search adders.org

 Site Map  Social Stories  Sponsor Events  Student/Researchers  Support Groups  Supporters




Join us on.... Twitter Twitter Facebook Facebook

Home


Attention Deficit Disorder Online Information




ADHD SOFTWARE
FREE DVD or CD


FREE DVD or CD

Share |